No statistically significant association was found between the incidence of postoperative hemorrhage and procedure type or location.
Letters and Communications
Postoperative Hemorrhage Risk after Outpatient Dermatologic Surgery Procedures
Article first published online: 14 NOV 2013
© 2013 by the American Society for Dermatologic Surgery, Inc. Published by Wiley Periodicals, Inc.
Volume 40, Issue 1, pages 74–76, January 2014
How to Cite
O'Neill, J. L., Taheri, A., Solomon, J. A. and Pearce, D. J. (2014), Postoperative Hemorrhage Risk after Outpatient Dermatologic Surgery Procedures. Dermatologic Surgery, 40: 74–76. doi: 10.1111/dsu.12357
- Issue published online: 6 JAN 2014
- Article first published online: 14 NOV 2013
Dermatologic surgery is an increasingly common practice, but there are limited data on the risk of postoperative hemorrhage in patients treated with anticoagulants. We examined the rate of postoperative hemorrhage or hematoma in patients undergoing outpatient dermatologic surgical procedures at two dermatologic surgery sites in the United States.
Subjects and Methods
In this prospective study, postoperative hemorrhage was defined as hemorrhage requiring intervention (surgical hemostasis, electrocoagulation, or topical aluminum chloride) in an office or emergency department or postoperative hematoma necessitating incision and drainage. Mohs surgery was categorized according to the preoperative measurement of clinically identifiable margins of tumor and excision or biopsy according to the maximum diameter of skin incision.
Of 2,418 subjects (60% male, 40% female; mean age 68) undergoing dermatologic surgery procedures from February 1, 2010, through December 14, 2010, 1,234 (51.0%) patients were receiving one or more anticoagulant medications at the time of surgery. The most common procedure performed was Mohs surgery of a tumor smaller than 2 cm in diameter (54%), followed by shave biopsy (18%), and excision of a tumor smaller than 2 cm in diameter (12%) (Table 1).
|n (%)||Incidence of Hemorrhage, %|
|Biopsy or excision||824 (34)||0.1|
|<2 cm||749 (31)||0.1|
|≥2 cm||75 (3)||0.0|
|Mohs surgery||1,541 (64)||0.6|
|<2 cm||1,307 (54)||0.5|
|≥2 cm||234 (10)||1.3|
|Not reported||53 (2)||0.0|
|Head and neck||1,789 (74)||0.5|
|Not reported||24 (1)||0.0|
Eleven postoperative hemorrhages were recorded; eight occurred in subjects treated with one or more anticoagulants (8/1,234; 0.65%) and three in subjects not receiving any anticoagulants (3/1,184; 0.25%). The difference was not statistically significant (p = .1; Fisher exact test). Patients receiving only warfarin, but not patients receiving only aspirin, had a statistically significantly higher incidence of hemorrhage than patients not receiving any anticoagulant (p = .005 and p = .5, respectively; Fisher exact test, Figure 1). There was no hospital admission, significant persistent disability, threat to life, or death associated with postoperative hemorrhages.
Highest rate of hemorrhage in this study was 0.6%, in patients undergoing Mohs surgery. This rate was lower than reported rates in previous multicenter studies. Although we found a higher rate of postoperative hemorrhage in subjects treated with warfarin, the rate of postoperative hemorrhage in warfarin-treated patients was less than 3%. Other anticoagulants did not appear to increase the risk of hemorrhages, even when they were added to warfarin. Similar to our study, in previous studies, risk of postoperative hemorrhage has been highest in patients receiving warfarin.[2-4] Clopidogrel also has been associated with risk of postoperative hemorrhage. Although risk of postoperative hemorrhage may be a little higher in patients receiving aspirin, a statistically significant association has never been demonstrated.[2, 3]
Of frequent debate among dermatologic surgeons is what should be done with regard to anticoagulant therapy before dermatologic surgery. Bleeding after surgery is potentially inconvenient to manage and may expose patients to additional procedures or affect final cosmetic outcome, but postoperative bleeding from a dermatologic procedure is easier to manage than a stroke or embolus that may happen during discontinuation of drugs. In 2012, the American College of Chest Physicians recommended continuing warfarin or aspirin perioperatively and optimizing local hemostasis during minor dermatologic procedures. There may be instances in which reduction or cessation of anticoagulation is warranted. In such instances, the decision is best made on an individual basis with the explicit involvement of the prescribing provider. Cessation of anticoagulation before dermatologic surgery does not appear warranted under usual circumstances.
- 5Perioperative management of antithrombotic therapy: antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest 2012;141(Suppl 2):e326S–50S., , , , et al.